Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Goodland, KS

August 18, 2018Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 18, 2018, 6:00 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 6:00 PM MDT (00:00 UTC)
Expired
Aug 18, 2018, 9:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS53 KGLD 190000
FFWGLD
KSC071-203-190300-
/O.NEW.KGLD.FF.W.0048.180819T0000Z-180819T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
600 PM MDT SAT AUG 18 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Wichita County in west central Kansas...
  Greeley County in west central Kansas...

* Until 900 PM MDT/1000 PM CDT/.

* At 559 PM MDT/659 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. 1.5 to 2.5 inches of 
  rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tribune, Horace and Selkirk. 

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205

$$

Buller
2 follow-up statements
522 
WGUS73 KGLD 190223
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
823 PM MDT SAT AUG 18 2018

KSC071-203-190300-
/O.CON.KGLD.FF.W.0048.000000T0000Z-180819T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
823 PM MDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR SOUTHWESTERN WICHITA AND GREELEY COUNTIES...

At 821 PM MDT/921 PM CDT/, Doppler radar indicated thunderstorms 
producing moderate to heavy rain across the warned area. Two to 
three inches have fallen. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Tribune, Horace and Selkirk. 

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205

$$

Buller
395 
WGUS73 KGLD 190251
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
851 PM MDT SAT AUG 18 2018

KSC071-203-190301-
/O.EXP.KGLD.FF.W.0048.000000T0000Z-180819T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
851 PM MDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WICHITA AND GREELEY
COUNTIES WILL EXPIRE AT 900 PM MDT/1000 PM CDT/...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:34 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 18, 5:34 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
534 PM MDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday)
Issued at 106 PM MDT Sat Aug 18 2018

Latest upper air and satellite data show an upper level trough
over Eastern Colorado. At the surface a cold front was moving
east ahead of the upper level feature. East of the cold front was
a stationary surface trough. A line of storms has been moving
east since late morning from Central Colorado. Over the last hour
or so storms have begun developing along the cold front and more
recently along the surface trough, well ahead of the line of storm
activity. Meanwhile over Northwest Kansas isolated to scattered
storm development has been ongoing along a weak low level jet
nose.

For the rest of the afternoon the line of storms will continue to
move east, with storm activity increasing. Isolated activity ahead
of the main line will either dissipate as it moves off the surface
trough or eventually merge with the approaching line.

This evening the storm activity will continue to expand in
coverage as it moves eastward at around 20 MPH. Any severe threat
will diminish as the storms cross the CO border. After midnight
the storms will slow as the short wave trough deepens over the
eastern half of the forecast area. This will lead to higher
rainfall amounts.

Sunday morning storm activity will continue to slowly move east,
exiting Norton and Graham counties in the early afternoon.
Meanwhile wrap-around rainfall may move into the forecast area
from the northwest. Despite the rather high rainfall chances am
not very confident this will occur; or rather that if any rainfall
does occur have low confidence that the amounts will be above a
tenth of an inch. The stronger lift will be over Central
Nebraska, which is closer to what will be the center of the closed
low. Am thinking the forecast area will be too far south to
benefit from any meaningful rainfall on the backside of the
closed low as it moves east. The cold front that will move through
tonight will allow highs to be well below normal.

Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH
will be the primary threats, with increasing confidence toward
Southeast CO of those threats occurring where there has been
little to no cloud cover. Storm arrival may have slowed slightly
from what was anticipated earlier, but in general still looks on
track. The severe threat should end by 8 PM MT.  Widespread heavy
rainfall is expected as the line of storms moves across the
forecast area. Confidence of flash flooding occurring is not high
enough to warrant a watch at this time. No severe weather is
expected Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 140 PM MDT Sat Aug 18 2018

There is reasonable confidence in the model solutions through the
middle of next week with models beginning to diverge beyond
Wednesday as a series of disturbances move across the Rocky
Mountain west and emerge east of the Rockies over the central and
northern High Plains regions.

Sunday night the upper low over central Nebraska moves into the
area between Omaha and Kansas City by Monday morning. The
extended period of precipitation through the weekend across the
central High Plains region will come to an end at that time.
Conditions will dry out on Monday through Tuesday and cooler
temperatures with highs in the 70s and lows in the 50s will begin
to increase gradually again as high pressure builds into the
region. Temperatures late in the week will place highs well into
the 80s and lows in the upper 50s to middle 60s.

A short wave trough embedded in the amplifying northwest flow
aloft will bring a chance of thunderstorms to the region Tuesday
night. A larger scale trough moves across the Rockies flattening
the ridge and moving east of the Rockies and across the High
Plains Thursday afternoon and night, which could be the next best
chance of precipitation across the region. However, model
solutions are still currently favoring a move open wave which
could keep a more progressive solution in place and limit
precipitation through the latter part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Sat Aug 18 2018

A widespread area of showers and thunderstorms will move across
the MCK and GLD TAF sites between 03Z-08Z with isolated showers
in the vicinity of both locations both before and after that time
with thunderstorms expected to become more numerous again after
17Z on Sunday.

GLD will start out VFR with a possibility of conditions lowering
intermittently to MVFR between about 03Z-08Z as storms move
through. Have kept conditions VFR through the TAF period for now
with the timing of discrete storms moving across the forecast site
remaining less than one hour.

MCK will start out VFR and with intermittent MVFR possible between
05Z-10Z. Am more confident with MCK going down to MVFR after 10Z
with possible intermittent IFR conditions due mainly to lower
ceilings following the storms during the early morning time period
on Sunday morning. Expect a return to VFR with showers and
thunderstorms becoming more numerous after 18Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...LOCKHART
Hazardous weather outlook, Aug 18, 8:46 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
846 AM MDT Sat Aug 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A line of strong to severe thunderstorms will enter western Yuma, Kit
Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage
will increase in coverage as the line moves east. The threat for
severe weather will decline east of the Colorado border, but increase
toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts
up to 60 MPH may occur with the strongest storms. Severe weather will
end by 8 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
storm reports by phone or through social media are greatly
appreciated.

JTL

In the hours before

Local storm report, Aug 18, 5:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TRIBUNE                 38.47N 101.75W
08/18/2018  E1.00 INCH       GREELEY            KS   EMERGENCY MNGR

&&
Local storm report, Aug 18, 5:46 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/18/2018  E50 MPH          GREELEY            KS   EMERGENCY MNGR

            REPORT OF TREE LIMBS ON THE GROUND.

&&
Local storm report, Aug 18, 5:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/18/2018  E580 MPH         GREELEY            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            TRIBUNE. REPORT OF TREE BLOWN DOWN.

&&
Local storm report, Aug 18, 5:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/18/2018  E80 MPH          GREELEY            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            TRIBUNE. CORRECTS PREVIOUS TSTM WND GST
            REPORT FROM TRIBUNE. REPORT OF TREE BLOWN
            DOWN.

&&
Local storm report, Aug 18, 5:53 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 S TRIBUNE             38.40N 101.75W
08/18/2018  E1.75 INCH       GREELEY            KS   TRAINED SPOTTER

            HOUSE WINDOWS DAMAGED.

&&
Local storm report, Aug 18, 5:55 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     5 S TRIBUNE             38.40N 101.75W
08/18/2018  M58 MPH          GREELEY            KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:10 PM MDTSpecial Weather StatementGLDCheyenne20 min
Aug 18, 6:32 PM MDTSpecial Weather StatementGLDCheyenne13 min
Aug 18, 6:46 PM MDTSpecial Weather StatementGLDSherman14 min
Aug 18, 7:32 PM MDTSpecial Weather StatementGLDSherman13 min
Aug 19, 5:34 PM MDTSpecial Weather StatementGLDNorton26 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.